Pennsylvania, 2016

Flood and Heavy Rain in Pennsylvania, July 31, 2016

July 31, 2016 · NWS PHI · 6 events in 5 counties and zones

Several shortwaves ahead of a slow moving frontal boundary produced several clusters of storms across Eastern PA. These thunderstorms prodcued locally heavy rainfall over the course of a few days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several shortwaves ahead of a slow moving frontal boundary produced several clusters of storms across Eastern PA. These thunderstorms prodcued locally heavy rainfall over the course of a few days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 2:56 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 31, 2:56 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
356 AM EDT SUN JUL 31 2016

.SYNOPSIS...
A frontal boundary will remain draped across portions of our area
today and tonight before gradually shifting offshore during Monday.
High pressure will then build across our area Tuesday through
Wednesday before shifting offshore Thursday. A cold front approaches
late Friday, then it is scheduled to settle across our region during
Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of early Sunday morning the heavier shower/t-storm activity has
moved away from our forecast area. However there is some new
development over SE PA which at this time of night must be
associated with some forcing for upward motion. For today, we are
still in a favorable position for more showers/t-storms ahead of a
slow-moving upper trof still over the midwest. Model guidance shows
UVV persisting over the mid-Atlantic today along with modest to
moderate instability with daytime heating. A slow moving frontal
boundary will enhance low-level convergence across the area. PWATs
should continue in the 1.5 to 2.0 inch range and thus heavy
downpours and localized flooding is possible again today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
For tonight, basically the same pattern aloft will continue,
although the surface front/trof is forecast to shift SE to near the
NJ shore by Monday morning. Ongoing convection during the evening
should diminish somewhat overnight, but some activity may continue
into early morning with the upper trof still upstream.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The synoptic setup is comprised of a trough in the Northeast and Mid
Atlantic that amplifies some into Tuesday before shifting offshore.
A ridge across the southern states builds north into the Great Lakes
Wednesday and Thursday, then a narrow ridge axis briefly moves
across our area Friday. A trough near Hudson Bay Friday into
Saturday extends into the Great Lakes, however an associated cold
front approaches late Friday and then settles across our area
Saturday. We used a model blend for Monday into Wednesday, then
mostly went with mostly a continuity/00z WPC guidance blend. Some
adjustments were then made however following additional
collaboration with our neighboring offices.

For Monday...An upper-level trough sharpens some across the region.
As this occurs, a weak area surface low pressure tied to a frontal
boundary will gradually shift offshore. This will take much of the
forcing with it, however the presence of the upper-level trough will
still provide some lift and therefore some convection is still
expected. The convection may be more focused inland for much of the
day, before shifting toward the coast early in the evening. The PW
values remain near 2 inches and therefore included a heavy rain
mention. There could be a few strong thunderstorms during peak
heating, however the severe thunderstorm risk looks rather given
that the shear is not all that strong and lapse rates are not
forecast to be that steep. The convection should mostly trend
downward at night as the boundary stabilizes.

For Tuesday through Thursday...An upper-level trough axis should be
shifting offshore during Tuesday. However, if this is slower to
occur and enough moisture remains in place then a few showers/storms
could develop during peak heating. We then look for surface high
pressure to build in and be in place through Wednesday before it
shifts offshore Thursday. We are anticipating some lowering of the
dew points and also the temperatures. Some return flow however
starts to develop on Thursday, which should allow the dew points to
inch back up some.

For Friday and Saturday...High pressure to our south and east will
yield to a warm front lifting well to our north. This will help
assist in a more south-southwest flow as a cold front approaches
late day and at night. This front should settle across our area
during Saturday, however its forward progress could be slowed as the
main upper-level energy is forecast to track well to our north. Warm
air advection ahead of the front will allow for afternoon
temperatures to approach 90 degrees especially from the Interstate
95 corridor on south and east. The overall timing of the front will
govern any convective threat as it appears that a lee side trough
may not be present. We continued slight chance to low chance pops
from west to east mostly Friday night and Saturday.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Conditions are mostly VFR to MVFR early this morning but are also
quite variable. Cigs are expected to lower to MVFR and possibly
IFR at all sites by sunrise but then gradually improve again to
VFR by mid-day. There will again be scattered showers and t-storms
around the area today which can produce locally poor conditions
especially this afternoon and evening. Winds will be light,
between 5 and 10 kt, except stronger around t-storms.

Outlook...
Monday...There is the potential for MVFR ceilings and/or
visibilities to start the morning, otherwise VFR with scattered to
broken cloud coverage. Some showers and thunderstorms will be around
and this will lead to mainly local and brief restrictions.

Tuesday through Thursday...VFR overall, with drier conditions
especially Wednesday and Thursday.

&&

.MARINE...
Winds and seas will remain rather light through tonight. SE winds
should shift to SW over DE into southern portions of NJ waters as a
frontal boundary moves N. There will be scattered showers and t-
storms with locally gusty winds and poor vsbys.

Outlook...
Monday through Thursday...The winds and seas are anticipated to be
mainly below Small Craft Advisory criteria, as weak low pressure
shifts offshore late Monday and then high pressure arrives Tuesday
into Thursday. Scattered thunderstorms are expected Monday
especially toward late day, however the greatest concentration of
storms may end up being inland.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...AMC
Short Term...AMC
Long Term...Gorse
Aviation...AMC/Gorse
Marine...AMC/Gorse
Hazardous weather outlook, Jul 31, 3:01 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 AM EDT SUN JUL 31 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-010815-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
401 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN AT
TIMES, WHICH CAN LEADING TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOR MONDAY...SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY
RAIN AT TIMES, WHICH CAN LEADING TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-010815-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
401 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN AT
TIMES ESPECIALLY THIS AFTERNOON AND EVENING, WHICH CAN LEADING TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOR MONDAY AFTERNOON AND EVENING...SOME SHOWERS AND THUNDERSTORMS
WILL PRODUCE HEAVY RAIN AT TIMES, WHICH CAN LEADING TO LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-010815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
401 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 31, 3:56 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 AM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       1 NE PRINCETON MEADOWS  40.34N  74.56W
07/30/2016  M5.75 INCH       MIDDLESEX          NJ   PUBLIC

            MEASURED AT THE SIMONSON FARMS IN CRANBURY TOWNSHIP.

&&

EVENT NUMBER PHI1601644

GORSE
Local storm report, Jul 31, 3:59 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
459 AM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 WNW MORRISTOWN        40.79N  74.49W
07/30/2016                   MORRIS             NJ   BROADCAST MEDIA

            TREES AND WIRES DOWN ALONG A PORTION OF WESTERN AVENUE
            IN MORRISTOWN. TIME ESTIMATED FROM RADAR.

0305 PM     TSTM WND DMG     LITTLETON               40.84N  74.46W
07/30/2016                   MORRIS             NJ   COCORAHS

            TREES DOWN AT THE INTERSECTION OF ROUTE 202 AND ROUTE
            10 IN MORRIS PLAINS.

0346 PM     FLOOD            OLD BRIDGE              40.41N  74.37W
07/30/2016                   MIDDLESEX          NJ   SOCIAL MEDIA

            STREET FLOODING REPORTED NEAR THE OLD BRIDGE PARK AND
            RIDE.

0404 PM     FLASH FLOOD      WEST WINDSOR TWP        40.29N  74.64W
07/30/2016                   MERCER             NJ   SOCIAL MEDIA

            MULTIPLE ROADS REPORTED TO BE FLOODED AND IMPASSABLE.
            FLOODING REPORTED ON US 1... COUNTY ROUTE 571...
            WASHINGTON ROAD AND ALEXANDER ROAD. WATER RESCUES
            REPORTED TO BE ONGOING IN THE PRINCETON AREA.

0420 PM     FLASH FLOOD      PLAINSBORO              40.33N  74.60W
07/30/2016                   MIDDLESEX          NJ   SOCIAL MEDIA

            FLASH FLOODING OCCURRING IN PLAINSBORO. WATER REPORTED
            UP TO THE BUMPERS OF CARS.

0430 PM     FLASH FLOOD      PRINCETON JUNCTION      40.32N  74.62W
07/30/2016                   MERCER             NJ   BROADCAST MEDIA

            THE PRINCETON JUNCTION TRAIN STATION INUNDATED BY FLOOD
            WATERS. THE WATER IS UP TO THE TOP OF THE TUNNEL.

0433 PM     HEAVY RAIN       CRANBURY                40.32N  74.51W
07/30/2016  M2.20 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

0530 PM     HEAVY RAIN       2 ESE PLAINSBORO        40.32N  74.57W
07/30/2016  M4.75 INCH       MIDDLESEX          NJ   COCORAHS

0530 PM     HEAVY RAIN       PLAINSBORO              40.33N  74.60W
07/30/2016  M5.75 INCH       MIDDLESEX          NJ   SOCIAL MEDIA

0535 PM     HEAVY RAIN       CRANBURY                40.32N  74.51W
07/30/2016  M4.05 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

0625 PM     FLASH FLOOD      WEST WINDSOR TWP        40.29N  74.64W
07/30/2016                   MERCER             NJ   LAW ENFORCEMENT

            WEST WINDSOR TOWNSHIP DECLARED A STATE OF EMERGENCY DUE
            TO WIDESPREAD FLASH FLOODING. THIS INCLUDED DOZENS OF
            DISABLED VEHICLES REQUIRING WATER RESCUES.

0640 PM     HEAVY RAIN       2 W NORTH BRUNSWICK TWP 40.45N  74.51W
07/30/2016  M4.56 INCH       MIDDLESEX          NJ   COCORAHS

0710 PM     HEAVY RAIN       2 E SOUTH BRUNSWICK     40.41N  74.49W
07/30/2016  M5.41 INCH       MIDDLESEX          NJ   MESONET

            12 HOUR RAINFALL.

0745 PM     HEAVY RAIN       MIDDLEBUSH              40.33N  74.52W
07/30/2016  M2.53 INCH       MIDDLESEX          NJ   IFLOWS

            12 HOUR RAINFALL.

0745 PM     HEAVY RAIN       7 SE MARTINSVILLE       40.50N  74.49W
07/30/2016  M2.31 INCH       SOMERSET           NJ   MESONET

            12 HOUR RAINFALL.

0757 PM     HEAVY RAIN       1 WNW RIVERDALE         41.00N  74.34W
07/30/2016  M2.08 INCH       MORRIS             NJ   MESONET

            12 HOUR RAINFALL.

1045 PM     HEAVY RAIN       1 NE PRINCETON MEADOWS  40.34N  74.56W
07/30/2016  M5.75 INCH       MIDDLESEX          NJ   PUBLIC

            MEASURED AT THE SIMONSON FARMS IN CRANBURY TOWNSHIP.

1050 PM     HEAVY RAIN       KEYPORT                 40.43N  74.20W
07/30/2016  M2.14 INCH       MONMOUTH           NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1601634 PHI1601631 PHI1601628 PHI1601626 PHI1601627
PHI1601635 PHI1601642 PHI1601630 PHI1601632 PHI1601629 PHI1601636
PHI1601633 PHI1601640 PHI1601638 PHI1601639 PHI1601637 PHI1601644
PHI1601643

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Bucks

When
July 31, 5:00 AM EST
Where
Bucks County, 0.69 mi S of Cross Keys
Reported by
Trained Spotter
Coordinates
40.310, -75.130

Over two inches of heavy rainfall fell with thunderstorms.

Heavy Rain, Berks

When
July 31, 6:00 AM EST
Where
Berks County, Henningsville
Reported by
CoCoRaHS
Coordinates
40.470, -75.670

Just over two inches of heavy rain from thunderstorms fell in 24 hours.

Heavy Rain, Lehigh

When
July 31, 6:00 AM EST
Where
Lehigh County, 2.07 mi N of Claussville
Reported by
CoCoRaHS
Coordinates
40.650, -75.650

Just over two inches of rain fell in 24 hours.

Flood, Philadelphia

When
July 31, 6:23 AM EST to 8:23 AM EST
Where
Philadelphia County, 0.26 mi NE of Manayunk to 0.95 mi NE of Manayunk
Cause
Heavy Rain
Reported by
Local Official
Coordinates
40.023, -75.227

Minor flooding was observed on the PA turnpike from exits 338 to 339 restricting traffic in one lane.

Heavy Rain, Montgomery

When
July 31, 6:30 AM EST
Where
Montgomery County, 0.87 mi NW of Ogontz
Reported by
CoCoRaHS
Coordinates
40.090, -75.140

Just over two inches of rain fell in 24 hours.

Heavy Rain, Bucks

When
July 31, 6:50 AM EST
Where
Bucks County, 0.87 mi SW of Furlong
Reported by
Mesonet
Coordinates
40.290, -75.090

Two and a third inches of rainfall from thunderstorms fell in 12 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640871, 640872, 640873, 640983, 640874, 640876.